Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Tucson, AZ

August 21, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 21, 2006, 2:38 PM MST for Pima County, Arizona. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2006, 2:38 PM MST (21:38 UTC)
Expired
Aug 21, 2006, 3:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 2:40 PM MSTTSTM WND DMGTucson, AZBILLBOARD DOWN AT 22ND STREET AND KLOB ROAD. TELEPHONE LINES DOWN ON CARS.
Aug 21, 2:45 PM MSTTSTM WND DMGGreen Valley, AZTHREE LARGE TREES UPROOTED. ONE LARGE TREE FELL ON CAR. ONE LARGE TREE FELL ON BUILDING. DAMAGE TO BOTH CAR AND BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 212139
SVRTWC
AZC019-212215-
/O.NEW.KTWC.SV.W.0113.060821T2138Z-060821T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GREEN VALLEY

* UNTIL 315 PM MST

* AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE
  STORMS WERE LOCATED ON THE FAR SOUTHEAST SIDE OF THE TUCSON METRO 
  AREA AS WELL AS NEAR GREEN VALLEY...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DAVIS-MONTHAN AIR FORCE BASE.

LAT...LON 3180 11093 3224 11073 3227 11089 3183 11115

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 212153
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST MON AUG 21 2006

AZC019-212215-
/O.CON.KTWC.SV.W.0113.000000T0000Z-060821T2215Z/
PIMA AZ-
248 PM MST MON AUG 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 248 PM MST...LOCAL LAW ENFORCEMENT REPORTED THAT DAMAGING WINDS 
FROM A SEVERE THUNDERSTORM BLEW DOWN A BILLBOARD ALONG WITH TELEPHONE 
LINES ON SEVERAL CARS NEAR KOLB AND 22ND STREET. THE STRONGEST STORM 
WAS OVER SAHUARITA...AND IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. 
OTHER STORMS NEAR DOVE MOUNTAIN AND ORO VALLEY ARE CAPABLE OF 
PRODUCING DIME SIZE HAIL AND WINDS IN EXCESS OF 60 MPH. STORMS WERE 
MOVING WEST AT 5 MPH.

LAT...LON 3180 11093 3224 11073 3227 11089 3183 11115

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:05 PM MST, 33 minutes earlier.

Area forecast discussion, Aug 21, 2:05 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST MON AUG 21 2006

.SYNOPSIS...WITH A MOIST SOUTHERLY FLOW IN PLACE OVER THE AREA...A
MORE ACTIVE THUNDERSTORM PATTERN IS DEVELOPING FOR THIS WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY THIS AFTERNOON CONTINUE TO SHOW
SOUTHERLY FLOW OVER ARIZONA BETWEEN THE SUBTROPICAL HIGH OVER EAST
TEXAS AND AN INVERTED TROF OVER BAJA/GULF OF CALIFORNIA. THERE IS
ALSO A WEAK MID-LEVEL TROF BETWEEN TUCSON AND CHIHUAHUA
MEXICO...LOOKING AT THE MORNING UPPER AIR PLOTS. 12Z TUCSON SOUNDING
A BIT MORE MOIST/UNSTABLE ALONG WITH DEEP EASTERLY FLOW UP TO 20K
FEET. THIS HAS ALLOWED MOUNTAIN STORMS TO GET OUT INTO THE VALLEYS
THIS AFTERNOON AND MOST LIKELY INTO THE LOWER DESERTS TONIGHT. MAIN
THREAT FROM STORMS TODAY HAS BEEN HAIL AND HEAVY RAIN.

THE REMAINDER OF THE FORECAST PACKAGE IS RATHER COMPLEX WITH
POSSIBLE INTRUSION OF DRIER AIR FROM THE EAST TOMORROW...WHICH WOULD
CUT DOWN THUNDERSTORM COVERAGE...AND THEN POSSIBLE RETURN TO DEEPER
MOISTURE FROM THE SOUTH LATER IN THE WEEK ASSOCIATED WITH TROPICAL
SYSTEM THAT IS FORECAST TO MOVE WEST OF BAJA. WITH ENOUGH
UNCERTAINTY IN THE FORECAST...I WILL KEEP STANDARD MONSOON FORECAST
GOING FOR NOW WITH TEMPERATURES NEAR SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 21, 10:19 AM MST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1019 AM MST MON AUG 21 2006

AZZ019-029>035-221730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1019 AM MST MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER DISTURBANCE LOCATED OVER SOUTH CENTRAL SONORA MEXICO THIS
MORNING WILL MAKE ITS WAY NORTH DURING THE DAY AND INTO SOUTHERN
ARIZONA BY LATE THIS AFTERNOON AND EVENING. THE COMBINATION OF THIS
FEATURE...A WEAKNESS IN THE FLOW IN THE MIDDLE LEVELS OF THE
ATMOSPHERE...AND A MORE MOIST AND UNSTABLE AIRMASS OVER SOUTHEAST
ARIZONA WILL RESULT IN AN INCREASE IN SHOWER AND THUNDERSTORM
ACTIVITY THIS AFTERNOON AND TONIGHT.

THE SLOW MOTION OF THE STORMS WILL ELEVATE THE RISK THAT THEY
WILL PRODUCE VERY HEAVY RAINFALL...RESULTING IN LOCALIZED FLASH
FLOODING. AN ISOLATED WET DOWNBURST IS ALSO POSSIBLE WITH DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE WITH DAY-TO-
DAY VARIABILITY OF THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 21, 1:48 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST MON AUG 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             2 SE SIERRA VISTA       31.55N 110.29W
08/21/2006  M0.75 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

ACORONA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:39 AM MSTSevere Thunderstorm WarningTWCSanta Cruz36 min
Aug 21, 12:10 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz35 min
Aug 21, 1:45 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Aug 21, 3:05 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 21, 3:12 PM MSTSevere Thunderstorm WarningTWCPima33 min
Aug 21, 4:44 PM MSTFlash Flood WarningTWCCochise61 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.